1Department of Dermatology and Allergy, University Hospital, Ludwig Maximilian University Munich, Frauenlobstr. 9–11, DE-80337 Munich,
2Department of Medicine III, University Hospital, Ludwig Maximilian University Munich, 3Comprehensive Cancer Center Munich, Munich, Germany and 4Dr. Phillip Frost Department of Dermatology & Cutaneous Surgery, University of Miami, Miller School of Medicine, Miami, FL, USA. *E-mail: firstname.lastname@example.org
Accepted Dec 17, 2020; Epub ahead of print Dec 22, 2020
Acta Derm Venereol 2021; 101: adv00409.
Atopic dermatitis (AD) is a highly pruritic, chronic inflammatory skin disease with major socioeconomic impact. Severe cases of AD often require systemic treatment (1). Currently available options include classic immunosuppressants and the new biologic agent dupilumab (2). Dupilumab is a monoclonal antibody that directly blocks the shared alpha chain subunit of interleukin (IL)-4 and IL-13 receptors, thereby inhibiting the IL-4/IL-13 pathway. Both represent key cytokines in type 2 T helper cells (Th2)-mediated AD pathophysiology (3). To date, dupilumab has presented a low profile of side-effects, most commonly, conjunctivitis (3, 4).
We report here a case of a 70-year-old woman with AD, who developed immune thrombocytopenic purpura (ITP) during treatment with dupilumab. The patient had a history of AD with insufficient response to topical treatment. Systemic therapy, with dupilumab 300 mg, administered every 2 weeks subcutaneously, was therefore commenced in December 2018. Skin lesions and pruritus improved, severity SCOring Atopic Dermatitis (SCORAD) values decreased from 61 to 15 within 6 months. The patient’s skin condition was examined regularly and laboratory testing was performed, including full blood count and differential parameters for renal function, liver function, inflammation, and electrolytes. After 3 months of dupilumab treatment, the patient presented elevated platelet counts of 528 G/L, as had been documented previously by her general practitioner. After an additional 6 months, platelet counts were within the normal range again. In January 2020, approximately one year after the onset of dupilumab, she had platelet counts of 54 G/L whilst being clinically asymptomatic. After a further 3 months, she presented with haematoma on the trunk and extremities and petechiae on her lower legs (Fig. 1). Dupilumab administration was paused immediately, as her platelet levels had fallen below 5 G/L in April.
Fig. 1. Haematoma and petechiae on both lower legs, which had developed after dupilumab therapy.
The patient was referred to our Department of Hemato-oncology on the same day. Histopathological skin examination revealed a superficial perivascular, lymphocytic infiltrate lacking granulocytes, as well as extravasal erythrocytes. Malignancy, infectious diseases, bone marrow damage, myelodysplastic syndromes, splenomegaly, autoimmune disorders, autoimmune thyroid diseases, and severe vitamin deficiency were excluded by laboratory tests, testing for platelet autoantibodies, abdominal sonography and bone marrow examination with cytology and histology, which indicated increased peripheral consumption of platelets in accordance with ITP. The interdisciplinary board considered ITP, probably medication-induced, as a causal diagnosis. During hospitalization, she received dexamethasone pulse therapy (40 mg/day) for 4 days. Her platelet levels increased to 68 G/L before discharge.
The patient’s longstanding medications included candesartan, l-thyroxine, budesonide/formoterol spray and gabapentin. Dupilumab and intermittent use of cefuroxime for nasopharyngitis, most recently in February 2020, were new medications. A detailed medical history did not reveal any other potential triggers for ITP. This incidence was reported to the Drug Commission of the German Medical Association.
As of May 2020, the patient’s AD is well controlled without systemic treatment (SCORAD 16). Her platelet levels are closely monitored in a hemato-oncological outpatient clinic. Her therapy initially consisted of systemic steroid therapy. At time of writing, the patient receives oral thrombopoietin-receptor agonist eltrombopag due to lack of remission.
We report here a patient with AD who developed an ITP during treatment with dupilumab. This human monoclonal antibody has shown a good efficacy for treatment of moderate-to-severe AD. AD inflammation is driven by a dysbalance of Th2 and type 1 T helper cells (Th1). Dupilumab blocks the signalling of pro-inflammatory Th2 cytokines IL-13 and IL-4, thus reverting the Th1/Th2 balance (5). It presents a low side-effect profile compared with immunosuppressants such as cyclosporine. Common side-effects include conjunctivitis, oral herpes simplex reactivation, eosinophilia and injection-site reactions (3). As shown in clinical trials, dupilumab may lead to a mild decrease in platelet levels compared with placebo, but these changes were not clinically significant (4). These included grade 2 and 3 thrombocytopenia, but the magnitudes of change in platelet levels were similar in the dupilumab and placebo groups, while grade 4 thrombocytopenia occurred only in the placebo group (4). As of 2020, approximately 50,000 patients worldwide receive dupilumab, and, to date, this is the first published report of dupilumab-associated ITP.
ITP is classified into a primary de novo form, comprising 80% of cases, and a secondary form. Known trigger factors for secondary ITP include infections or interacting drugs (6). Therefore, the nasopharyngitis or the use of cefuroxime might have contributed to our patient’s ITP. Gabapentin is a known trigger for thrombocytopenia, but since it had been taken at a stable dose since 2014, a causative relation was considered unlikely. The pathophysiology of ITP involves Th1-dominated inflammation, as a Th1/Th2 imbalance with an increased Th1 cell count is present in patients with ITP (7, 8). In AD, Th1/Th2 imbalance is shifted towards Th2 inflammation. Blocking of Th2 cytokine production by dupilumab may revert this imbalance towards Th1 responses, as evidenced by the occurrence of psoriasis upon dupilumab treatment (9). Hence, dupilumab-mediated changes towards Th1 responses may trigger ITP. The observation of clinical symptoms, such as purpura or haemorrhages, in dupilumab-treated patients should lead to closer monitoring of platelet counts, so as to not miss a possible case of ITP. In conclusion, a combination of nasopharyngitis, cefuroxime intake and reversion of a Th1/Th2 imbalance by dupilumab may have contributed to the ITP in this patient.
We thank the patient for her approval and support in publishing this case report.
Conflicts of interest. JWH served on an advisory board for Roche, has received honoraria from Roche, and travel support from Novartis. LF served on advisory boards or as speaker for Abbvie, Novartis, Janssen, Eli Lilly, Amgen and Leo Pharma. AW has received grants, personal fees or nonfinancial support from Abbvie, Almirall, Beiersdorf, Bioderma, Chugai, Galapagos, Galderma, Hans Karrer, Leo Pharma, Eli Lilly, L’Oreal, Maruho, MedImmune, Novartis, Pfizer, Pierre Fabre, Regeneron, Santen and Sanofi-Aventis. The other authors have no conflicts of interest to declare.